Volume 16, issue 6 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 6, 3133–3747
Issue 5, 2509–3131
Issue 4, 1883–2507
Issue 3, 1259–1881
Issue 2, 635–1258
Issue 1, 1–633

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Other MSP Journals
Trisections of Lefschetz pencils

David T Gay

Algebraic & Geometric Topology 16 (2016) 3523–3531
Abstract

Donaldson [J. Differential Geom. 53 (1999) 205–236] showed that every closed symplectic 4–manifold can be given the structure of a topological Lefschetz pencil. Gay and Kirby [Geom. Topol. 20 (2016) 3097–3132] showed that every closed 4–manifold has a trisection. In this paper we relate these two structure theorems, showing how to construct a trisection directly from a topological Lefschetz pencil. This trisection is such that each of the three sectors is a regular neighborhood of a regular fiber of the pencil. This is a 4–dimensional analog of the following trivial 3–dimensional result: for every open book decomposition of a 3–manifold M, there is a decomposition of M into three handlebodies, each of which is a regular neighborhood of a page.

Keywords
Lefschetz pencil, symplectic, 4-manifold, trisection, open book
Mathematical Subject Classification 2010
Primary: 57M99, 57M50
Secondary: 57R45, 57R65, 57R17
References
Publication
Received: 30 October 2015
Revised: 10 May 2016
Accepted: 19 May 2016
Published: 15 December 2016
Authors
David T Gay
Euclid Lab
160 Milledge Terrace
Athens, GA 30606
United States
Department of Mathematics
University of Georgia
Athens, GA 30602
United States
http://euclidlab.org/david-gay/